Ohio, 2018Flash Flood in Ohio, June 22, 2018
June 22, 2018 · NWS CLE · 1 event in 1 county or zone
An area of low pressure over western Indiana was slowly drifting towards northern Ohio on the afternoon of June 22nd. A series of lines of convection rotated into central Ohio from the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over western Indiana was slowly drifting towards northern Ohio on the afternoon of June 22nd. A series of lines of convection rotated into central Ohio from the south. These storms had heavy rainfall, which for most areas only lasted around 15 minutes. A slower moving north-to-south oriented line was extending over Wayne through Coshocton Counties. Flooding resulted over Holmes County from this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 22, 5:28 PM EST, 17 minutes earlier.
Area forecast discussion, Jun 22, 5:28 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
628 PM EDT Fri Jun 22 2018
.SYNOPSIS...
Slow moving low pressure across western Indiana will drift to
western Lake Erie by Saturday morning, lifting a warm front north
towards the lake. The low will weaken and drift towards New England
Saturday into Sunday. High pressure will build southeast across the
Great Lakes Sunday into Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
No significant changes for the 630 update.
Original discussion...
Vertically stacked low over western Indiana will slowly pivot
northeastward and weaken over Lake Erie by Saturday morning. Ongoing
convection associated with 300mb upper divergence and modest
instability over central Ohio, on the order of 500-750 j/kg MLCAPE,
will move northeast towards the Cleveland area over the next several
hours. This is the main wave of precipitation expected through 00Z,
however some isolated showers/storms may develop across the region
during this time. Hi-res guidance has a decent handle on the ongoing
situation, which gradually weakens the convection around/after 00Z,
as the upper divergence associated with the left exit region of the
upper jet moves northeast of the area and corridor of instability
stops advecting north-northeast. Guidance suggests a second wave of
convection, associated with the nose of a low level jet, secondary
upper divergence maxima and remaining reservoir of instability, may
develop just southwest of the forecast area and moves northeast into
northern Ohio from 00Z to 03Z before weakening. Pops are trended
towards these two waves of precip across the area. Main impact from
the convection is heavy rainfall, with modest instability,
long/skinny CAPE profile, weak deep layer shear, ample PWATs and
warm cloud depths. Storm motions have been on the slower side, but
are generally progressing east northeast with storm training
somewhat limited at this point. However, if storms can line up and
train over a single spot, excessive rainfall and flooding cannot be
ruled out, with rainfall rates in excess of 2" per hour possible.
Convection in general will weaken overnight, with a good period of
dry conditions possible. Hi-res models hinting at some more
development on the nose of the low level jet across far northeast
Ohio and northwest PA around 09Z-12Z. Scattered showers and a storm
or two may pop up across the area Saturday afternoon/early evening
with the low spinning over Lake Erie, although instability will be
very marginal, with only a few hundred j/kg CAPE developing Saturday
afternoon. Have kept thunder mention confined to chance at this
point. Have pops generally ramping down across the area Saturday
night with the low moving out of the area. No big changes to
temperatures from previous forecast, with lows in the mid 60s
tonight and Saturday night and highs in the mid to upper 70s on
Saturday.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A secondary shortwave/trough will move through the region
mainly Sunday morning and will likely produce some lingering
showers especially over the eastern portion of the CWA.
Improving conditions will gradually spread across the western
part of the area. High pressure will build across the region on
the surface and aloft by Monday morning and bring pleasant
conditions with lower humidity.
Fair weather will continue into early Tuesday as the ridge gradually
moves east of the region. A southeast return flow will develop in
the afternoon with warm advection. The isentropic lift may be
sufficient over northwest Ohio in conjunction with a developing warm
front to produce some convection in the afternoon which may progress
across the region in the afternoon.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
An upper level low will move north of the Great Lakes Region
Tuesday night through Wednesday. This low will push a series of
surface systems across the forecast area. Showers and
thunderstorms will develop in the west Tuesday night and become
more widespread on Wednesday as a surface cold front moves
through the region. Both the ECMWF and GFS are fairly consistent
with this solution. High pressure will build into the area
Thursday into Friday. Temperatures will climb into the mid 80s
by the end of the week. A few scattered afternoon showers are
not of the question on Thursday or Friday but at this time
confidence is low. I will keep the mention of precipitation out
of the forecast for Thursday and Friday.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Thunderstorms will begin to diminish with sunset. Scattered
showers will persist. Low pressure centered over IND will drift
NE and move across NW OH late tonight, lifting warmfront across
northern ohio. Expect IFR to become more widespread south of the
lakeshore.
OUTLOOK...Non-VFR conditions likely Saturday into Sunday in
showers and thunderstorms.
&&
.MARINE...
Easterly winds on the north of the slow moving low pressure area
over Indiana are strongest over the lake west of the islands. The
winds and waves are sufficiently strong to warrant continuing the
small craft advisory and Beach hazard statement until the evening
update around 10 PM. As the low pressure approaches the lake...the
pressure gradient will weaken and allow the winds to relax and veer.
The low pressure will move toward the western edge of Lake Erie
around 12Z Saturday and move to the eastern end of the lake by 12Z
Sunday. A trough will linger west of the low across the lake Sunday
morning. High pressure will build south over the lake Sunday night
and Monday. The high will move east of the lake by Tuesday and a
southerly flow will develop. Low pressure will move across the upper
lakes on Wednesday and a stronger southwesterly flow will develop
and a SCA may be needed. High pressure will build into the region
for later in the week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 10 PM EDT this evening for
OHZ003-007.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ142-
143.
&&
SYNOPSIS...Greenawalt
NEAR TERM...DJB/Greenawalt
SHORT TERM...LaPlante
LONG TERM...Garnet
AVIATION...Greenawalt
MARINE...LaPlanteHazardous weather outlook, Jun 22, 2:49 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 PM EDT Fri Jun 22 2018
OHZ003-007-232000-
Lucas-Ottawa-
349 PM EDT Fri Jun 22 2018
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-OHZ006-008>014-017>023-027>033-036>038-047-
089-PAZ001>003-232000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Sandusky-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 PM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 1:55 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
255 PM EDT FRI JUN 22 2018
OHZ029>031-038-047-221945-
Holmes-Richland-Ashland-Wayne-Knox-
255 PM EDT FRI JUN 22 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN RICHLAND...
ASHLAND...WESTERN WAYNE...NORTHWESTERN HOLMES AND NORTHEASTERN KNOX
COUNTIES...
At 254 PM EDT, strong thunderstorms were clustered near Loudonville,
or 17 miles northeast of Mount Vernon, moving north at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ashland, Loudonville, Creston, West Salem, Hayesville, Savannah,
Polk, Nashville, Sullivan, Butler, Perrysville, Lucas, Jeromesville,
Bailey Lakes, Burbank, Congress, Mifflin, North Liberty, Rowsburg and
Nova.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4053 8241 4099 8250 4099 8244 4105 8243
4102 8217 4099 8217 4099 8188 4047 8218
TIME...MOT...LOC 1854Z 198DEG 39KT 4058 8227
LaPlanteLocal storm report, Jun 22, 5:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG MARION 40.58N 83.13W
06/22/2018 MARION OH TRAINED SPOTTER
LARGE TREE DOWN ON STATE ROUTE 309 WEST OF STATE ROUTE
98.
&&
WILLARDFlash Flood, Holmes
- When
- June 22, 5:45 PM EST to 7:45 PM EST
- Where
- Holmes County, Berlin to 1.47 mi NNE of Millersburg Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -81.800
A line of thunderstorms oriented north to south from Wayne through Coshocton County Ohio brought heavy rainfall to Holmes County between 345 pm and 530 pm. The heaviest rain fell between 400 pm and 445 pm with rates measured over 3 per hour. Doughty Creek located near Mechanic Township in eastern Holmes County saw flash flooding. The creek, normally a dry bed, caused damage to a truck parked in the area. Also impacted were two campgrounds located along the creek off of township road 154.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752937.